Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 145, NWS Jackson, KY

June 2, 2004Pulaski County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2004, 4:56 PM EDT for Pulaski County, Kentucky. It was in force for 49 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2004, 4:56 PM EDT (20:56 UTC)
Expired
Jun 2, 2004, 5:45 PM EDT
In force
49 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 139 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 5:15 PM EDTHAIL 1Faubush, KYFROM 515 TO 520 PM.
Jun 2, 5:27 PM EDTTSTM WND DMGNancy, KYREPORTED BY DISPATCH. TREES DOWN IN NANCY AND WOODSHACK.
Jun 2, 5:27 PM EDTHAIL 1Faubush, KYREPORTED BY DISPATCH.
Jun 2, 5:27 PM EDTHAIL 1Nancy, KYREPORTED BY DISPATCH.
Jun 2, 5:27 PM EDTHAIL 1Shopville, KYREPORTED BY DISPATCH.
Jun 2, 5:30 PM EDTHAIL 1Somerset, KY
Jun 2, 5:32 PM EDTHAIL 1.752 Sw Somerset, KYIN OAK HILL AREA.
Jun 2, 5:33 PM EDTHAIL 1Nancy, KY
Jun 2, 5:37 PM EDTHAIL 1.75Burnside, KYREPORTED BY DISPATCH.
Jun 2, 5:37 PM EDTHAIL 1.75Nancy, KYREPORTED BY DISPATCH.
Jun 2, 5:37 PM EDTHAIL 1.75Tateville, KYREPORTED BY DISPATCH.
Jun 2, 5:40 PM EDTHAIL 1Burnside, KYPENNY TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WUUS53 KJKL 022056
SVRJKL
KYC199-022145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
455 PM EDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN KENTUCKY.

* UNTIL 545 PM EDT.

* AT 455 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES
  SOUTHWEST OF CAINS STORE...OR 18 MILES NORTH OF MONTICELLO...MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAINS STORE AROUND 500 PM EDT.
  FAUBUSH AROUND 505 PM EDT.
  NANCY AROUND 510 PM EDT.
  PULASKI COUNTY PARK AROUND 515 PM EDT.
  SCIENCE HILL AROUND 520 PM EDT.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3719 8502 3702 8506 3693 8440 3716 8429

$$

SBH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 11:34 AM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jun 2, 11:34 AM EDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1134 AM EDT WED JUN 2 2004

.DISCUSSION...
MORNING UPDATE...ONLY CHANGES MADE TO MORNING FORECAST WERE UPDATES
TO REMOVE MORNING AND AFTERNOON WORDING.

.DISCUSSION...

ATTM A LINE OF SHOWERS AND THUNDERSTORMS ARE EXITING SOUTH CENTRAL
KENTUCKY INTO TENNESSEE. FOR THE SHORT TERM...MODELS ARE IN GOOD
AGREEMENT. LEANED TOWARDS THE ETA FOR TODAY...IT SEEMED TO HAVE A
BETTER HANDLE ON THE CONVECTION. AFTER A LULL...CONVECTION SHOULD
FIRE BACKUP...AS ANOTHER SHORTWAVE MOVES THROUGH THE AREA. THE MAIN
THREAT FOR SEVERE WEATHER TODAY IS DAMAGING WINDS AND LARGE HAIL
WITH STRONG MID LEVEL FLOW AND LOW WBZ HEIGHTS.

UPPER TROF FINALLY PUSHES THE COLD FRONT OUT OF THE STATE EARLY
THURSDAY...ALLOWING PLEASANT AND DRY CONDITIONS TO RETURN TO THE
AREA...THROUGH EARLY SATURDAY...AS HIGH PRESSURE MOVES ACROSS THE
GREAT LAKES.

FOR TEMPERATURES...READINGS SHOULD STAY NEAR NORMAL FOR THE SHORT
TERM...WITH HIGH PRESSURE TO THE NORTH. MAV/MET NUMBERS ARE ALSO IN
CLOSE AGREEMENT...STAYED A DEGREE OR TWO COOLER THROUGH THE NEAR
TERM.

EXTENDED...LOOKED IN GOOD SHAPE...DID NOT MAKE ANY CHANGES.

FORECAST ALREADY OUT.

.PREV DISCUSSIONS...

1144 PM EDT TUE JUN 1 2004

TRAINING VORT LOBES IN THE OHIO VALLEY AS WELL AS A SFC TROUGH AND
APPROACHING COOL FRONT HAVE BEEN PROVIDING A GOOD FOCUS FOR
CONVECTION DURING THE EVENING HOURS. A GENERAL DECREASE IN INTENSITY
HAS BEEN THE CASE OVER THE PAST FEW HOURS AS CELLS HAVE WORN
THEMSELVES OUT COMING EAST INTO A LESS FAVORABLE AIRMASS. WILL
ADJUST ZONES FOR TEMPS AND ADD SOME PATCHY FOG...WHILE REMOVING
WATCH. WILL STILL MENTION SOME SMALL HAIL AND STRONG WINDS IN THE
SOUTHWEST COUNTIES...AS ATMOSPHERE HAS NOT BEEN QUITE TAPPED THERE
YET. ZONES OUT SHORTLY.

&&

420 PM EDT TUE JUN 1 2004

A FRONT WORKING ITS WAY IN FROM THE WEST...COUPLED WITH DECENT JET
STREAK...AND A FEW UPPER LEVEL WIGGLES...IS TRIGGERING THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. SOME STORMS ALREADY
PRODUCING NEAR GOLFBALL SIZED HAIL...WHICH IS UNDERSTANDABLE GIVEN
WBZ IN THE 8K TO 9KFT RANGE. RADAR OPERATOR REPORTED VILS IN THE LOW
40S AND CORE HEIGHT LESS THAN 25KFT WITH THE HAIL PRODUCERS.

THIS FRONT...AND A SUBSEQUENT WAVE THAT WILL WORK INTO THE AREA FROM
THE NORTH BY THURSDAY MORNING...WILL KEEP POPS IN THROUGH THEN.
LOOKS LIKE SEVERE THREAT IN SHORT TERM WILL BE FOCUSED
EARLY...MAINLY THIS EVENING AND EARLY TONIGHT.

SPLIT NOT A CONCERN WITH AMBIENT MOISTURE...AND CLOUD COVER TONIGHT.

FORECAST ALREADY OUT.

&&

1230 PM EDT TUE JUN 1 2004

15Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER MOST OF THE SOUTHEAST
WITH LOW PRESSURE DROPPING THROUGH THE UPPER MIDWEST AND GREAT
LAKES. ON SATELLITE...SO FAR...JUST A FEW FAIR WEATHER CU ARE SEEN
DRIFTING THROUGH KENTUCKY WITH A LARGER CLUSTER MOVING THROUGH
SOUTHERN ILLINOIS AND INTO INDIANA. ON RADAR...THOSE CLOUDS ARE
ACCOMPANYING AN AREA OF GENERALLY LIGHT SHOWERS...MORE SIGNIFICANT
THUNDERSTORMS ARE FOUND WELL TO THE EAST IN WEST VIRGINIA ASSOCIATED
WITH AN EXITING SFC TROUGH. STILL EXPECT SCATTERED AFTERNOON
ACTIVITY WITH THE HEAT OF THE DAY AND SOME UPPER LEVEL SUPPORT
DESPITE A DRIER AIRMASS IN PLACE THAN THE PAST COUPLE OF DAYS. TEMPS
ARE ALSO ON TRACK. ACCORDINGLY...WILL JUST ISSUE A QUICK UPDATE TO
REMOVE AFTERNOON WORDING IN THE ZONES. MAY ALSO TWEAK THE SKY...TEMP
AND POP GRIDS FOR IFPS AND THE WEB GRAPHICS...BUT NO BIG CHANGES
EXPECTED. UPDATES OUT SHORTLY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING FOR ESTILL...MORGAN
AND POWELL.

AR
Hazardous weather outlook, Jun 2, 7:38 AM EDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
738 AM EDT WED JUN 2 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
738 AM EDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY AFTERNOON THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN STORM REPORTS TO THE NATIONAL
WEATHER SERVICE.

JM

In the hours before

Local storm report, Jun 2, 1:41 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
141 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     ROGERS                  37.74N 83.64W
05/31/2004                   WOLFE              KY   NWS STORM SURVEY

            NUMEROUS TREES DOWN, 2 BARN ROOFS DAMAGED AND BARN DOOR
            BLOWN IN ON TAR RIDGE ROAD

&&

DBS
Local storm report, Jun 2, 4:43 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             FRENCHBURG              37.95N 83.62W
06/02/2004  1.00 INCH        MENIFEE            KY   TRAINED SPOTTER

            ON HIGHWAY 460 IN FRENCHBURG.

&&

WESTERGARD
Local storm report, Jun 2, 4:47 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
447 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             DENNISTON               37.92N 83.54W
06/02/2004  0.88 INCH        MENIFEE            KY   LAW ENFORCEMENT

            REPORTED BY DISPATCH.

&&

WESTERGARD
Local storm report, Jun 2, 4:53 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
453 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             WELLINGTON              37.92N 83.50W
06/02/2004  0.88 INCH        MENIFEE            KY   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL.

&&

WESTERGARD

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 10:49 PM EDTSevere Thunderstorm WarningJKLRowan41 min
Jun 2, 3:10 PM EDTSevere Thunderstorm WarningJKLRowan50 min
Jun 2, 4:07 PM EDTSevere Thunderstorm WarningJKLMontgomery23 min
Jun 2, 4:24 PM EDTSevere Thunderstorm WarningJKLBath, Menifee51 min
Jun 2, 4:42 PM EDTSevere Thunderstorm WarningJKLMorgan48 min
Jun 2, 5:24 PM EDTSevere Thunderstorm WarningJKLLaurel51 min
Jun 2, 5:42 PM EDTSevere Thunderstorm WarningJKLPulaski33 min
Jun 2, 5:48 PM EDTSevere Thunderstorm WarningJKLMcCreary, Whitley57 min
Jun 2, 6:27 PM EDTSevere Thunderstorm WarningJKLKnox48 min
Jun 2, 7:43 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski62 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.